Alert archive / Virginia / Flood Watches in 2021

Flood Watch 3, NWS Blacksburg, VA

August 17, 202118 counties in Virginia; 4 counties in West Virginia

NWS Blacksburg, VA issued this flood watch at Aug 17, 2021, 2:53 PM EDT for 18 counties in Virginia; 4 counties in West Virginia. It took effect at Aug 17, 2021, 7:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Aug 17, 2021, 2:53 PM EDT (18:53 UTC)
In effect from
Aug 17, 2021, 7:00 PM EDT
Expired
Aug 17, 2021, 3:05 PM EDT
In force
Issued by
NWS Blacksburg, VA
Flood severity
None
All 22 counties

Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Botetourt County, VA, City of Buena Vista, VA, City of Covington, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Franklin County, VA, Giles County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 55 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

111 
WGUS61 KRNK 171853
FFARNK

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Blacksburg VA
253 PM EDT Tue Aug 17 2021

.The remnants of Tropical Storm Fred will track across the Southern 
Appalachian region into Wednesday. Torrential downpours may 
cause flash flooding.

VAZ011-013-014-018>020-022>024-033>035-WVZ042>044-507-508-180300-
/O.NEW.KRNK.FA.A.0003.210817T2300Z-210818T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Giles-Pulaski-Montgomery-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Franklin-Bedford-Amherst-Mercer-Summers-Monroe-Eastern
Greenbrier-Western Greenbrier-
Including the cities of Roanoke, Duo, Union, Pulaski, Covington, 
Hinton, Fincastle, Buena Vista, Hix, Bluefield, Hot Springs, Clifton 
Forge, Rainelle, Bedford, Alderson, Blacksburg, Pearisburg, 
Lexington, Radford, Lewisburg, New Castle, Rocky Mount, Salem, Flat 
Top, Amherst, Quinwood, and White Sulphur Springs
253 PM EDT Tue Aug 17 2021

...FLOOD WATCH IN EFFECT FROM 7 PM EDT THIS EVENING THROUGH 
WEDNESDAY MORNING...

The National Weather Service in Blacksburg has issued a

* Flood Watch for portions of Virginia and southeast West Virginia, 
  including the following areas, in Virginia, Alleghany VA, Amherst, 
  Bath, Bedford, Botetourt, Craig, Franklin, Giles, Montgomery, 
  Pulaski, Roanoke and Rockbridge. In southeast West Virginia, 
  Eastern Greenbrier, Mercer, Monroe, Summers and Western Greenbrier.

* From 7 PM EDT this evening through Wednesday morning.

* Rainfall amounts of 2 to as much 5 inches of rain are expected to 
  occur into early Wednesday. Locally higher amounts are 
  possible especially along Blue Ridge.

* This very heavy rainfall may push many streams and creeks out of 
  their banks, resulting in flooded roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

NCZ001>003-018-019-VAZ007-009-010-012-015>017-032-180300-
/O.CON.KRNK.FF.A.0007.000000T0000Z-210818T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Wythe-
Grayson-Carroll-Floyd-Patrick-
Including the cities of Wilkesboro, Dobson, Whitetop, Sparta, 
Volney, West Jefferson, Tazewell, Wytheville, Floyd, Marion, Galax, 
Boone, Stuart, Bland, Independence, and Troutdale
253 PM EDT Tue Aug 17 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY MORNING...

The Flash Flood Watch continues for

* Portions of North Carolina and southwest Virginia, including the 
  following areas, in North Carolina, Alleghany NC, Ashe, Surry, 
  Watauga and Wilkes. In southwest Virginia, Bland, Carroll, Floyd, 
  Grayson, Patrick, Smyth, Tazewell and Wythe.

* Through Wednesday morning.

* Rainfall amounts of 2 to as much 5 inches of rain are expected to 
  occur today into early Wednesday. Locally higher amounts are 
  possible.

* This very heavy rainfall may push many streams and creeks out of 
  their banks, resulting in flooded roads. Mudslides may develop 
  along steeply sloped terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

KK
1 follow-up statement
790 
WGUS61 KRNK 171905
FFARNK

Flood Watch
National Weather Service Blacksburg VA
305 PM EDT Tue Aug 17 2021

VAZ011-013-014-018>020-022>024-033>035-WVZ042>044-507-508-172015-
/O.CAN.KRNK.FA.A.0003.210817T2300Z-210818T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Giles-Pulaski-Montgomery-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Franklin-Bedford-Amherst-Mercer-Summers-Monroe-Eastern
Greenbrier-Western Greenbrier-
Including the cities of Roanoke, Duo, Union, Pulaski, Covington, 
Hinton, Fincastle, Buena Vista, Hix, Bluefield, Hot Springs, Clifton 
Forge, Rainelle, Bedford, Alderson, Blacksburg, Pearisburg, 
Lexington, Radford, Lewisburg, New Castle, Rocky Mount, Salem, Flat 
Top, Amherst, Quinwood, and White Sulphur Springs
305 PM EDT Tue Aug 17 2021

...FLOOD WATCH IS CANCELLED...

The Flood Watch for portions of Virginia and southeast West 
Virginia, including the following areas, in Virginia, Alleghany VA, 
Amherst, Bath, Bedford, Botetourt, Craig, Franklin, Giles, 
Montgomery, Pulaski, Roanoke and Rockbridge. In southeast West 
Virginia, Eastern Greenbrier, Mercer, Monroe, Summers and Western 
Greenbrier has been cancelled.

The Flood Watch is replaced with a Flash Flood Watch.

$$

NCZ001>003-018-019-VAZ007-009-010-012-015>017-032-180315-
/O.CON.KRNK.FF.A.0007.000000T0000Z-210818T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Wythe-
Grayson-Carroll-Floyd-Patrick-
Including the cities of Wilkesboro, Dobson, Whitetop, Sparta, 
Volney, West Jefferson, Tazewell, Wytheville, Floyd, Marion, Galax, 
Boone, Stuart, Bland, Independence, and Troutdale
305 PM EDT Tue Aug 17 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY MORNING...

The Flash Flood Watch continues for

* Portions of North Carolina and southwest Virginia, including the 
  following areas, in North Carolina, Alleghany NC, Ashe, Surry, 
  Watauga and Wilkes. In southwest Virginia, Bland, Carroll, Floyd, 
  Grayson, Patrick, Smyth, Tazewell and Wythe.

* Through Wednesday morning.

* Rainfall amounts of 2 to as much 5 inches of rain are expected to 
  occur today into early Wednesday. Locally higher amounts are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

16

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flood watch went out at Aug 17, 2:17 PM EDT, 36 minutes earlier.

Area forecast discussion, Aug 17, 2:17 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
217 PM EDT Tue Aug 17 2021

.SYNOPSIS...
The remains of Tropical Storm Fred will track slowly north
through the southern Appalachians through early Wednesday.
Once Fred moves by Wednesday afternoon, look for a return to
typical August weather to end the week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 216 PM EDT Tuesday...

Scattered showers and thunderstorms are expected tonight into
Wednesday. Some of the storms could be strong to severe
this afternoon into tonight.

Tornado Watch 445 remains in effect this afternoon.
Flash Flood Watch remains in effect for our far southwest
forecast area, including the NC mountains/foothills up the Blue
Ridge to Floyd, and across the Mountain Empire of SW VA.

The remnants of Fred will lift north this afternoon into
Wednesday afternoon. See the latest WPC advisory on Fred for
details. A southerly flow of tropical moisture will generated
scattered showers and thunderstorms this afternoon into tonight.
Some of the storms will contain locally heavy rains. PWATs of
1.64 inch on rnk 12z sounding highlighted the deep moisture. The
environment will be very favorable for efficient warm cloud
processes. The flash flood watch may need to be expanded further
north depending on speed/locations of deeper convection.

The severe threat continues this afternoon into tonight as the
remnants of Fred will eject northeastward across the
Appalachians. Supercells are possible within/ahead of the main
spiral bands. The highest rainfall potential per models will
occur across the western mountains tonight into early
Wednesday.

Models are in close agreement in terms of moving Fred out of here by
Wednesday afternoon, but will likely see residual instability per
clearing and plenty of low level moisture to keep threat of
showers/storms around into Wednesday afternoon, though think
coverage will become more scattered. Under cloudy skies, low
temperatures tonight into Wednesday morning will range from the
lows 60s in the west to the lower 70s in the east.

High temperatures Wednesday will warm with the south to
southwest flow and increasing sunshine behind Fred. Scattered
convection may hold temperatures down. High temperatures
Wednesday will vary from the mid 70s to around 80 degrees in the
west, to the mid 80s in the east.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 145 PM EDT Tuesday...

An upper level trough will track eastward over the Great Lakes,
which should bring more chances of showers and thunderstorms.

As the remnants of Tropical Storm Fred head toward the Northeast
during Wednesday night and Thursday, the prolonged rainfall chances
should begin to diminish. Meanwhile, an upper level trough will
spread eastward from the Great Lakes on Thursday and reach western
Pennsylvania by Friday. This feature should promote more typical
diurnal convection with chances of showers and thunderstorms for
both afternoons of Thursday and Friday.

Although the rainfall rates will not be as efficient due to the
tropical moisture from Fred exiting the Mid Atlantic, there could
still be hydrological concerns from any strong thunderstorms given
the wet soil conditions and the noteworthy rainfall over the past
several days. Confidence is highest along and west of the Blue Ridge
for the formation of convection, but the activity may spread
eastward into the Piedmont. Temperatures should trend slightly
cooler for Friday and Friday night due to the proximity of the upper
level trough.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
As of 145 PM EDT Tuesday...

After the upper level trough influences the Mid Atlantic weather
this weekend, ridging will take place to bring warmer conditions.

An upper level trough should pass over Pennsylvania during Saturday
and exit off the New Jersey coast by Sunday. The close proximity of
this trough should continue the daily threat of afternoon showers
and thunderstorms for this weekend. Temperatures should begin to
increase a little by Sunday and Monday as a broad upper level ridge
over the lower Mississippi River Valley begins to nudge the heights
aloft upward across the Appalachian Mountains. Another upper level
trough passing over eastern Canada by Tuesday should slow the
progression of the expanding ridge across the Mid Atlantic. Chances
of afternoon showers and thunderstorms will continue but may become
more confined to locations along and west of the Blue Ridge.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 143 PM EDT Tuesday...

High confidence forecast for poor flying conditions for most of
the taf period, but lower confidence on timing of lower vs
higher cigs/vsbys.

Scattered showers and thunderstorms with lower cigs/vsbys will
move north across the region this afternoon into tonight.
Cigs/vsbys will fall at times to IFR or lower at most taf sites.
Some of the storms will be strong to severe. Southerly flow
around 10 mph will continue this afternoon into tonight. Winds
will be erratic around thunderstorms. Highest winds will be
across the mountains this afternoon into tonight as the remnants
of Fred move in. Showers and thunderstorms will continue to
move north across the region tonight into Wednesday morning.
Heavier showers/some storms will move out by Wednesday
afternoon, but until then anticipate poor flying weather.

Extended Aviation Discussion...

Isolated to scattered MVFR showers are possible Wednesday
afternoon into Wednesday night. Thursday into the weekend,
diurnal driven storms are expected with Sub-VFR conditions, but
looks like less coverage, though models vary on this, so
confidence is low beyond Wednesday.

&&

.HYDROLOGY...
As of 200 PM EDT Tuesday...

Fred will likely bring an average of 1 to 2 inches across most of
the area, with highest amounts of 4 to 6 inches possible along the
southern Blue Ridge/Appalachians of TN/NC. Local studies indicate
that 5 inches of rain in 24 hours can lead to landslides, so not out
of the question that areas along/south of the VA/NC border near
Galax/Hillsville/Meadows of Dan to Boone may get this amount of rain.
The speed of the system will make the difference, and how long
southeast flow remains.

Per amounts, and rivers running low, threat of river flooding is low
for now. Main threat will be flash flooding.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Wednesday morning for VAZ007-009-010-
     012-015>017-032.
NC...Flash Flood Watch through Wednesday morning for NCZ001>003-018-
     019.
WV...None.

&&

SYNOPSIS...WP/KK
NEAR TERM...KK
SHORT TERM...PW
LONG TERM...PW
AVIATION...KK/WP
HYDROLOGY...WP
Hazardous weather outlook, Aug 17, 1:48 PM EDT, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
148 PM EDT Tue Aug 17 2021

NCZ006-VAZ011-018>020-022>024-034-035-044>047-058-059-WVZ042>044-507-
508-181800-
Caswell-Giles-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Bedford-Amherst-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
148 PM EDT Tue Aug 17 2021

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Heavy rain from the remnants of Tropical Storm Fred are possible
later today into tonight. Localized flash flooding is possible.

In addition, a slight risk of severe thunderstorms exists this
afternoon into the evening. Damaging winds and an isolated tornado
are the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heavy rainfall could lead to localized flooding Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone, social media, by email at rnk.skywarn@noaa.gov or online at
www.weather.gov/rnk.

NCZ004-005-020-VAZ013-014-033-043-181800-
Stokes-Rockingham-Yadkin-Pulaski-Montgomery-Franklin-Henry-
148 PM EDT Tue Aug 17 2021

...TORNADO WATCH 445 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heavy rainfall could lead to localized flooding Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation has occurred. Reports should be submitted by
phone, social media, by email at rnk.skywarn@noaa.gov or online at
www.weather.gov/rnk.

VAZ007-010-181800-
Tazewell-Bland-
148 PM EDT Tue Aug 17 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone, social media, by email at rnk.skywarn@noaa.gov or online at
www.weather.gov/rnk.

NCZ001>003-018-019-VAZ009-012-015>017-032-181800-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Smyth-Wythe-Grayson-Carroll-
Floyd-Patrick-
148 PM EDT Tue Aug 17 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...
...TORNADO WATCH 445 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation has occurred. Reports should be submitted by
phone, social media, by email at rnk.skywarn@noaa.gov or online at
www.weather.gov/rnk.

PW

In the hours before

Special weather statement, Aug 17, 12:46 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1246 PM EDT Tue Aug 17 2021

NCZ001-002-019-171730-
Ashe NC-Wilkes NC-Alleghany NC-
1246 PM EDT Tue Aug 17 2021

...A heavy tropical rain shower will move into southern Wilkes
county during the next 30 minutes. This cell has exhibited some
rotation and could intensify requiring a tornado warning soon.

At 1241 PM EDT, Doppler radar was tracking a strong thunderstorm
near Love Valley, or 8 miles southeast of Wilkesboro, moving
northwest at 25 mph.
25 mph.

HAZARD...Possible Tornado.

SOURCE...Radar indicated.

IMPACT...Wind damage to trees and power lines.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Wilbar...
Mc Grady...
Mulberry...
Buck...
and Millers Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3629 8148 3644 8120 3606 8099 3604 8105
      3603 8106 3603 8110 3604 8111 3603 8112
      3604 8114 3603 8116
TIME...MOT...LOC 1643Z 145DEG 23KT 3605 8108

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

RAB
Special weather statement, Aug 17, 1:58 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
158 PM EDT Tue Aug 17 2021

NCZ002>006-019-020-171830-
Stokes NC-Rockingham NC-Yadkin NC-Surry NC-Caswell NC-Wilkes NC-
Alleghany NC-
158 PM EDT Tue Aug 17 2021

...A strong thunderstorm will impact portions of
Alleghany and Surry Counties in northwestern North Carolina, Stokes
County in north central North Carolina, eastern Wilkes County in
northwestern North Carolina, Rockingham, Caswell Counties in north
central North Carolina and Yadkin Counties in northwestern North
Carolina through 230 PM EDT...

At 145 PM EDT, Doppler radar was tracking a line of showers with
embedded thunderstorms, just south of the Virginia, North Carolina
state line. These showers and thunderstorms contain torrential
downpours with rain rates of 3 to 5 inches an hour. The line was
moving to the north at 25 to 30 miles an hour.

HAZARD...Torrential downpours.

SOURCE...Radar indicated.

IMPACT...Will cause sudden reduction in visibility, ponding of water
         on roads, and flooding of poor drainage areas.

This line of showers and thunderstorms will move through Mount Airy,
Danbury, Madison, Mayodan, Reidsville, and Yanceyville between now
and 3:00 PM.

The counties being impacted include Alleghany, Wilkes, Yadkin,
Surry, Stokes, Rockingham, and Caswell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall should be expected which may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM EDT for north central
and northwestern North Carolina...and south central, southwestern and
west central Virginia.

&&

LAT...LON 3655 8135 3654 7914 3624 7915 3626 8045
      3614 8044 3611 8051 3605 8051 3604 8104
TIME...MOT...LOC 1744Z 155DEG 28KT 3613 8016

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

11
Local storm report, Aug 17, 2:04 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
204 PM EDT TUE AUG 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TORNADO          1 NNW RONDA             36.24N 80.95W
08/17/2021                   WILKES             NC   FIRE DEPT/RESCUE

            EMERGENCY MANAGEMENT AND RONDA VOLUNTEER
            FIRE DEPARTMENT REPORTED SEVERAL TREES DOWN
            NEAR RONDA AND OBSERVED A BRIEF TORNADO
            TOUCH DOWN. A HOUSE WAS ALSO DAMAGED ON
            CLINGMAN ROAD AS WELL AS A ROOF TO A CHICKEN
            HOUSE.

&&

PJH
Special weather statement, Aug 17, 2:27 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
227 PM EDT Tue Aug 17 2021

VAZ015-016-171915-
Grayson VA-Carroll VA-
227 PM EDT Tue Aug 17 2021

...A strong thunderstorm will impact portions of west central
Carroll and eastern Grayson Counties through 315 PM EDT...

At 227 PM EDT, Doppler radar was tracking a strong thunderstorm near
Baywood, or near Independence, moving north at 20 mph. This storm has
had a history of producing damage as it moved through northwest
North Carolina.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Independence...
Fries...
Comers Rock...
Elk Creek...
Baywood...
and Spring Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 700 PM EDT for northwestern
North Carolina...and southwestern Virginia.

&&

LAT...LON 3676 8119 3677 8115 3676 8113 3677 8113
      3677 8109 3679 8108 3681 8103 3682 8097
      3656 8095 3657 8121 3676 8129
TIME...MOT...LOC 1827Z 169DEG 18KT 3659 8108

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:10 PM EDTSpecial Weather StatementRNKBedford, Campbell, Charlotte, City of Lynchburg65 min
Aug 16, 8:45 PM EDTAreal Flood AdvisoryRNKBland, Tazewell2 hr
Aug 16, 9:14 PM EDTSpecial Weather StatementRNKAmherst, Appomattox, Buckingham46 min
Aug 17, 3:37 AM EDTFlash Flood WatchRNKAlleghany, Amherst, Bath, Bedford, Bland, Botetourt and 21 more24 hr
Aug 17, 9:32 AM EDTAreal Flood AdvisoryRNKCarroll5 hr
Aug 17, 2:27 PM EDTSpecial Weather StatementRNKGrayson48 min
Aug 17, 2:43 PM EDTTornado WarningRNKHenry, Patrick32 min
Aug 17, 3:17 PM EDTTornado WarningRNKFranklin, Henry, Patrick28 min
Aug 17, 3:18 PM EDTTornado WarningRNKFranklin, Henry, City of Martinsville27 min
Aug 17, 3:20 PM EDTSpecial Weather StatementRNKCarroll, Floyd, Franklin, Montgomery, Patrick, Pittsylvania and 3 more40 min
Aug 17, 3:41 PM EDTTornado WarningRNKFranklin, Henry, Patrick34 min
Aug 17, 3:58 PM EDTSpecial Weather StatementRNKBedford, Craig, Giles, Montgomery, Roanoke, City of Roanoke and 1 more47 min
Aug 17, 4:09 PM EDTAreal Flood AdvisoryRNKCity of Roanoke, City of Salem3 hr
Aug 17, 4:20 PM EDTSpecial Weather StatementRNKHenry, Patrick, City of Martinsville40 min
Aug 17, 4:35 PM EDTSpecial Weather StatementRNKCarroll25 min
Aug 17, 4:45 PM EDTSpecial Weather StatementRNKBedford, Botetourt, Craig, Roanoke, City of Roanoke, City of Salem45 min
Aug 17, 5:05 PM EDTSpecial Weather StatementRNKGrayson, Wythe, City of Galax40 min
Aug 17, 5:23 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham52 min
Aug 17, 5:34 PM EDTTornado WarningRNKBedford, Campbell, City of Lynchburg26 min
Aug 17, 6:05 PM EDTSpecial Weather StatementRNKAmherst, City of Lynchburg40 min
Aug 17, 6:45 PM EDTSpecial Weather StatementRNKCity of Lynchburg45 min
Aug 17, 7:42 PM EDTAreal Flood AdvisoryRNKAmherst79 min

Nearby

Flood Watches in Virginia, 2021Flood Watches in West Virginia, 2021Every flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.